Alzheimer's sedative concerns

capybara

Registered User
Jan 10, 2007
32
Daily Express today ( Alzheimer's sedative killing off thousands'

Hi everyone
In todays paper it states that a five year study by the Alzheimers research trust found that neuroleptics (sedatives prescribed to Alzheimers patients) appear to reduce their lifespan by about six months.
They mare mainly used in nursing homes to keep patients quiet.
I have scanned the article and attached it so I hope you can read it ok.
My father has only ever been prescibed Quietapine(a Neuroleptic) as some of you already probaly know and this makes me even more determined to get him proper treatment for his symptoms and I am trying to get him reviewed on a private basis will be contacting Maudsley Hospital in London next week regarding this.

I f any of you could offer me any advice about getting my Father reviewed and prescribed on a private basis iI would be very interested in hearing from you.
Thanks

The Lack of Alzheimer drugs petitionon the PM'S website now stands at 1620 votes and is going well.
If any of you have not signed I would be grateful for your support. Link below

http://petitions.pm.gov.uk/alzheimerdrugs/

I've removed the image of the Daily Express as this is one of the real "not allowed's" because of copyright law - take a look at http://www.nla.co.uk

You can find pretty much the same information on several web sites:

http://www.timesonline.co.uk/tol/life_and_style/health/article1588308.ece

http://www.dailymail.co.uk/pages/li...ain.html?in_article_id=445538&in_page_id=1774

http://society.guardian.co.uk/health/story/0,,2046457,00.html

http://news.bbc.co.uk/1/hi/health/6506327.stm

Bruce
AS Moderator

 
Last edited by a moderator:

jenniferpa

Registered User
Jun 27, 2006
39,448
You do realise that you can go to your own GP and get drugs prescibed privately don't you? Provided the GP is willing?
 

Nebiroth

Registered User
Aug 20, 2006
3,511
The problem is that the press always present these things in black-and-white fashion.

My Dad is also being treated with Quitiapine. He is not in a care home, but lives at home with us.

However, his agressive behavior and paranoid delusions were becoming unmanageable.

The Quitiapine he takes most certainly are not to keep him "sedated" and are not used as a "chemical cosh".

What they have done is to bring his agression down to manageable levels, and seem to have improved his paranoid delusions to the point where we don;t hear stories about the "evil" neighbours who were "sneaking out at night, and climbing ladders to cut bits off our roof" and who had "lisening devices on the wall to monitor what we say".

There may well be cases where these drugs are used to sedate people, and possibly in an unecessary fashion, but I would say (from experience) that they do have their place and they can treat some very distressing symptoms.

However, I will be speaking to Dad's consultant shortly, to see if the dose can be reduced so as to minimise as far as possible any risks.

We do think that the Quitiapine may be related to a recent decline in cognitive functions.
 

Nebiroth

Registered User
Aug 20, 2006
3,511
I'm sure that there are cases where these drugs are used to sedate and keep people "managed".

On the other hand, from personal experience, I am also sure that in some cases their use may well be justified.

Doctors and carers are placed in the most awful dilemmas, being faced with behavior and other problems that simply cannot be left untreated even if that treatment involves an element of risk (but then, no medical treatment is 100% risk free).

My Dad is on Quitiapine, and I would say that without the drug controlling his agression and extreme paranoid delusions - which were making life unbearable - then he would now be in a care home rather than here. Or, more likely, in a secure unit after being sectioned.

Do I think that the drug may have increased his cognitive problems? Yes. Is the tradeoff worth it? Also quite probably, yes.

I know I could not go back to the days of the "evil" neighbours waging their "campaign of hate" against us by "creeping out at night with ladders to cut bits off the roof" and "monitoring what we say with listening devices on the wall".
 

jenniferpa

Registered User
Jun 27, 2006
39,448
I would totally agree: surely quality of life is as important as quantity of life? If the options are being psychotic and living another 6 months or having 6 months less of life and not being tortured by delusions I know which one I would choose.
 

Brucie

Registered User
Jan 31, 2004
12,413
near London
Merged threads

Hi everyone,

I have merged the two threads that were discussing the same topic. I hope this has not made things too complex.

We can learn from this: before posting on something, it is always worth checking whether someone else has beaten you to it. If they have, just reply to their thread.

It just gets too complex otherwise, and the message becomes diiluted...:(

Bruce
AS Moderator
 

Nebiroth

Registered User
Aug 20, 2006
3,511
jenniferpa said:
You do realise that you can go to your own GP and get drugs prescibed privately don't you? Provided the GP is willing?

I may be wrong on this one, but I thought that if you sought "private treatment" of any sort, then you don't get any of your treatment paid for by the NHS...??

So if you get a drug privately, it means that in effect you are pushed out of the NHS? At least as long as you are "going private"..?
 

chip

Registered User
Jul 19, 2005
400
Scotland
My husband is on Quintapine as well but i have to give him it at 9 at night. When he awakes in the morning he is moody and i cant go near him. He eventually calms the i get up then he is ok. This morning though he kicked and hit me as i was taking him to the toilet. The sundowning has changed now from not in the evening but to first thing in the morning???
 

nicetotalk

Registered User
Sep 22, 2006
155
stretford
I to read in the papers today about sedatives, and it bought back a few memorys of when my mum was in restpite, when we use to visit her. When my mum was in one particular carehome whenever we visited most of the residents were always sleeping. I use to say to my sister iam sure there giving them all something to make them sleepy. Its strange how now this study had been done, and it has now been brouhgt to peoples attention. Iam not sure of the outcome maybe sometimes there are reasons why this sedative is given understandable in patients that are agressive just that it would be sad if them patients who do not need it are given it just to make things easy on staff who are surposed to be looking after them

kathy
 

jenniferpa

Registered User
Jun 27, 2006
39,448
According to the BMA
"Any doctor can write a private prescription for a patient if they feel it is clinically appropriate and they are happy to take responsibility for that prescribing decision. Under the NHS regulations, a GP or his deputy can write a private prescription for a patient but cannot charge the patient for writing a private prescription if the patient is registered for NHS care with that GP or any other GP in the same practice.

The only exceptions to this rule are when an NHS GP writes either a private prescription for drugs that are requested by the patient “just in case” of the onset of illness while outside the UK, or else when a private prescription is required for the prevention (chemoprophylaxis) of malaria."

So, while it's true they can't make you a private patient if you're on the books as an NHS patient, there is nothing to stop them writing the prescription and you having it filled privately, they just can't charge you an additional fee to write that prescription.
 

cynron

Registered User
Sep 26, 2005
429
east sussex
quietapine

When my husband was put on this drug i was not happy about it when i read up on side effects. He was on it for 11 months and it did calm him down but as he is now unable to walk and is in a N H i have asked the GP to take him off and he has agreed and has put him on valium to wean him.

He does seem to be a lot more alert now. He has not got A Z but has suffered T I A S.

Cynron
 

alfjess

Registered User
Jul 10, 2006
1,213
south lanarkshire
Hi

My Mum is taking Quetiapine 50mg morning and night.

It was prescribed because of acute agitation and anxiety. At first she only had 50mg in the morning, it worked for a while but then the dose had to be upped and for the last 5 months has remained at at the 50mg morn. and night.

The Cpn told me that 100mg was a very small dose and if need be we had a long way to go before max.

I also think she has deteriorated, since she has taken quietapine, but that is only my opinion. Would she have deteriorated anyway? Who knows?

I know that she is less agitated and anxious, which I hope makes life easier for her and anything which allievates (sp) the terrible fears for a dementia sufferer, is OK with me.

If by taking these drugs shortens her life by 6 months, at least she has been happier in the life she has had

Alfjess